MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTACTIC, PRODUCT CODE: OLO

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTACTIC, PRODUCT CODE: OLO
Model Number 22268-01C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Neuropathy (1983)
Date of Event 07/18/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since 4 pedicle screws were placed in the patient's spine in a different position than desired with brainlab navigation involved, despite according to the hospital/surgeon (treating clinician): - the deviation of 4 of the 4 pedicle screws placed with the aid of navigation was detected by the surgeon with a post-op ct - further the patient had a radiculopathy (c8 & t1 nerve roots were irritated) supposedly from the deviating screw placements - a revision surgery was scheduled and took place on (b)(6) 2023, the final outcome of the revision surgery was successful as intended, with all placements correct at the end of the surgery.- there was no other harm or negative effect to the patient reported, neither due to the prolonged anesthesia of 10 minutes of the original surgery/anesthesia (deviations were detected only afterwards), nor due to surgery/anesthesia repeat of 3 hours for the revision surgery 2 days later.- there were further no remedial actions for the patient done, necessary or planned.- hospitalization was prolonged by 2 days due to the revision surgery.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the deviating screws at c7 and t1 pedicles (deviating by 4 mm caudal from the intended position) was: a movement of the navigation reference clamp and array during the procedure in relation to the patient anatomy, due to inadvertent forces applied to the reference clamp during the surgery.Apparently, the resulting deviation between the registered preoperative image scan in the navigation display and the actual patient anatomy was not recognized by the user with the appropriate and necessary accuracy verification throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this user.
 
Event or Problem Description
An open surgery on the cervical and thoracic spine for a fusion of vertebrae c7-t11, due to upper extremity pain and weakness, with intended placement of 4 pedicle screws bilateral for fixation (at c7 and t1), was performed with the aid of the display by the brainlab navigation software spine&trauma 3d 1.5 a pre-operative ct scan acquired on (b)(6) 2023 was used to reference the navigation display to.During the procedure the surgeon: with the patient in prone position attached the navigation reference array on the spinous process of vertebra c6.Performed the initial patient registration to the pre-operative ct scan acquiring registration points on the bony surface of the patient's c7 vertebra with the navigated brainlab pointer to match the display of the navigation to the current patient anatomy.Verified the registration and determined the accuracy as not sufficient to proceed.Improved the registration by acquiring additional reference points, verified the registration result again and accepted the accuracy to proceed.Made the pilot hole for the right c7 with a navigated non-brainlab probe, checked the bone contact with a ball tip probe to make sure it is a solid pilot hole, and then tapped and inserted the screw with the aid of navigated non-brainlab tap and screw-driver.Followed the same steps at left c7, and then at right t1 and left t1.Performed a final verification scan with an intraoperative c-arm to verify correct placement of all screws and determined them as acceptable.Continued with further surgery steps without the aid of navigation.In the post-operative ct scan a deviation of 4mm inferior for the screws in c7 and t1 pedicles was determined.Further the patient had a radiculopathy (c8 & t1 nerve roots were irritated) supposedly from the deviating screw placements.A revision surgery was scheduled 2 days after the initial surgery, to correct the deviating screw placements with the aid of brainlab navigation.The final outcome of the revision surgery was successful as intended, with all placements correct at the end of the surgery.

Brand Name
SPINE & TRAUMA 3D NAVIGATION (VERSION 1.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTACTIC, PRODUCT CODE: OLO
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM 
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  
Manufacturer Contact
julia mehltretter
olof-palme-strasse 9
muenchen, 81829 
GM  
MDR Report Key17563504
Report Number8043933-2023-00059
Device Sequence Number20499548
Product Code OLO
UDI-Device Identifier04056481142025
UDI-Public04056481142025
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K212245
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01C
Device Catalogue Number22268-01C
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/19/2023
Initial Report FDA Received Date08/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/01/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown